Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Charleston, SC

February 22, 2003Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 22, 2003, 3:53 PM EST for Charleston County, South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 3:53 PM EST (20:53 UTC)
Expired
Feb 22, 2003, 5:00 PM EST
In force
67 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:55 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS52 KCHS 222053
SVRCHS
SCC019-222200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 500 PM EST

* AT 348 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 8 MILES  
  SOUTH OF EDISTO ISLAND...OR ABOUT 5 MILES SOUTHEAST OF EDISTO      
  BEACH...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  EDISTO ISLAND...
  SEABROOK ISLAND AND ROCKVILLE...
  KIAWAH ISLAND...
  JOHNS ISLAND...
  JAMES ISLAND AND FOLLY BEACH...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3311 7928 3301 7942 3298 7953 3292 7957
          3286 7968 3261 8000 3250 8033 3287 7996
          3272 7986 3285 7989 3293 7977 3313 7962
          3315 7952 3321 7943

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:45 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 22, 3:45 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EST SAT FEB 22 2003

CORRECTED TO ADD LAKE WIND ADVISORY FOR LAKE MOULTRIE

PUBLIC...SQUALL LINE HAS MOVED THROUGH BUT COLD FRONT STILL FAR TO
THE WEST. WILL INCLUDE SLIGHT CHANCE POPS THIS EVENING FOR ANY
SHOWERS THAT DEVELOP IN INSTABILITY BETWEEN DEPARTING CONVECTION AND
FRONT. TIME SECTIONS AND FORECAST SOUNDINGS INDICATE LOW CLOUDS WILL
HANG IN FOR MOST OF THE NIGHT SO WILL GO WITH MOSTLY CLOUDY. WINDS
WILL BE WEST BEHIND THE FRONT AND WITH MOSTLY CLOUDY SKIES...LOWS
TONIGHT WILL ONLY BE SLIGHTLY COOLER THAN LAST NIGHT. DRY AIRMASS
WITH STRONG SUBSIDENCE SUNDAY SO MOSTLY SUNNY. HIGH MOVES OFF THE
COAST SUNDAY EVENING AND WINDS BACK TO THE SOUTHWEST AHEAD OF DRY
FRONT MOVING THROUGH GULF STATES. FRONT WILL BECOME ALIGNED UNDER
UPPER FLOW AND WONT MAKE IT THROUGH HERE UNTIL LATE MONDAY NIGHT.
WHEN IT DOES...WINDS SHIFT TO THE NORTHEAST. MODELS HINT AT WEDGE
SETTING UP FOR TUESDAY AND WEDNESDAY WITH PARTLY CLOUDY AND COOLER
CONDITIONS. WARM FRONT LIFTS OUR WAY WEDNESDAY NIGHT AND THURSDAY SO
WILL PUT IN A CHANCE OF SHOWERS. COLD FRONT MOVES IN WITH A CHANCE
OF SHOWERS AND STORMS THEN CLEARS UP FOR THE WEEKEND.

MARINE...STG LOW PRES MOVES TO THE NW AND N OF MARINE AREA TNGT WITH
STG SLY WINDS BECOMING W TNGT BHND FNT. WILL CONT WITH GALE WARNING
FOR THE OFFSHORE GA WATERS AND SCA ELSEWHERE TNGT. PRES GRAD RELAXES
ON SUN WITH WINDS AND SEAS DMNSHG. NXT FNT APCHS MON AND MOVES THRU
MON NGT THEN HIGH PRES BLDS IN THRU MID WEEK.

.CHS...
GA...GALE WARNING AMZ374.
     SMALL CRAFT ADVISORY AMZ354.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
     WIND ADVISORY FOR LAKE MOULTRIE SCZ045.

HSA/JC
Hazardous weather outlook, Feb 22, 7:15 AM EST, 8 hours 38 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-221200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
715 AM EST SAT FEB 22 2003

...THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON ACROSS
ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK FOR SEVERE
THUNDERSTORMS TODAY. AT THIS TIME...THE MOST SIGNIFICANT THREAT WILL
BE FROM DAMAGING STRAIGHT LINE WINDS. REFER TO THE LATEST SEVERE
WEATHER OUTLOOK FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AND FOR THE OHOOPEE RIVER AT
REIDSVILLE. REFER TO THE LATEST RIVER FLOOD WARNING AND RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE THIS
AFTERNOON FOR SOUTH WINDS OF 20 TO 30 KNOTS. REFER TO THE LATEST
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.MARINE WEATHER....A GALE WARNING IS IN EFFECT FOR THE GEORGIA
OFFSHORE WATERS FROM SAVANNAH TO THE ALTAMAHA SOUND OUT 20 TO 60 NM.
SOUTH WINDS OF 30 TO 35 KNOTS ARE EXPECTED BY LATE AFTERNOON OR
EARLY EVENING. REFER TO THE LATEST MARINE WEATHER STATEMENT AND
COASTAL MARINE FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER NEAR JAMESTOWN AND THE OHOOPEE RIVER AT REIDSVILLE.
REFER TO THE LATEST RIVER FLOOD WARNINGS AND RIVER FLOOD STATEMENTS
FOR ADDITIONAL INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED BY LATE MORNING.

In the hours before

Local storm report, Feb 22, 2:25 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
225 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ALINE                     GA   WIND DAMAGE
02/22/03   CANDLER                        TREES AND LIMBS DOWN. TIME
                                          IS ESTIMATE. REPORTED BY
                                          CANDLER WARNING POINT.

1200 PM    COLLINS                   GA   WIND DAMAGE
02/22/03   TATTNALL                       TREES DOWN ON ALBERT RUN
                                          ROAD. REPORTED BY TATTNALL
                                          WARNING POINT.

1230 PM    MENDES                    GA   WIND DAMAGE
02/22/03   TATTNALL                       TREE LIMBS DOWN. REPORTED
                                          BY TATTNALL WARNING POINT.

1230 PM    HINESVILLE                GA   WIND DAMAGE
02/22/03   LIBERTY                        TREES AND POWER LINES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          LIBERTY WARNING POINT.

1250 PM    FAIRFAX                   SC   WIND DAMAGE
02/22/03   ALLENDALE                      TREES DOWN ACROSS POWER
                                          LINE ON CARL DRIVE.REPORTED
                                          BY ALLENDALE WARNING POINT.

0115 PM    VARNVILLE                 SC   WIND DAMAGE
02/22/03   HAMPTON                        TREES AND POWER LINES DOWN
                                          ON ROCK SPRINGS ROAD AND
                                          SPEED LIMIT ROAD. REPORTED
                                          BY HAMPTON WARNING POINT.

0100 PM    NIXVILLE                  SC   WIND DAMAGE
02/22/03   HAMPTON                        TREES AND POWER LINES DOWN
                                          ON BURNELL ROAD. REPORTED
                                          BY HAMPTON WARNING POINT.

1245 PM    STATESBORO                GA   WIND DAMAGE
02/22/03   BULLOCH                        TRESS DOWN COUNTYWIDE
                                          BETWEEN 1230 AND 0100 PM.
                                          REPORTED BY BULLOCH WARNING
                                          POINT.

0136 PM    SPRINGFIELD               GA   WIND DAMAGE
02/22/03   EFFINGHAM                      TREES DOWN. TIME IS WHEN
                                          REPORT WAS
                                          RECEIVED.REPORTED BY
                                          EFFINGHAM WARNING POINT.

1259 PM    MARLOW                    GA   WIND DAMAGE
02/22/03   EFFINGHAM                      TREES DOWN. REPORTED BY
                                          EFFINGHAM WARNING POINT.

0115 PM    EHRHARDT                  SC   WIND DAMAGE
02/22/03   COLLETON                       TREE DOWN. REPORTED BY
                                          COLLETON WARNING POINT.

0145 PM    PINELAND                  SC   WIND DAMAGE
02/22/03   JASPER                         TREE DOWN. REPORTED BY
                                          JASPER WARNING POINT.

1215 PM    DAISY                     GA   WIND DAMAGE
02/22/03   EVANS                          TREES DOWN. TIME IS WHEN
                                          REPORT WAS RECEIVED.
                                          REPORTED BY EVANS S.O.

1240 PM    PEMBROKE                  GA   WIND DAMAGE
02/22/03   BRYAN                          TREES DOWN. REPORTED BY
                                          BRYAN S.O.

PM
Local storm report, Feb 22, 2:35 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
235 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    GUYTON                    GA   WIND DAMAGE
02/22/03   EFFINGHAM                      TREES DOWN. REPORTED BY
                                          EFFINGHAM WARNING POINT.

0100 PM    EGYPT                     GA   WIND DAMAGE
02/22/03   EFFINGHAM                      TREE DOWN. REPORTED BY
                                          EFFINGHAM WARNING POINT.

PM
Special weather statement, Feb 22, 2:55 PM EST, 58 minutes before
GAZ087-088-099>101-114-115-137-SCZ040-042-043-222015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EST SAT FEB 22 2003

...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF SOUTHEAST GEORGIA
AND SOUTHEAST SOUTH CAROLINA...

TORNADO WATCH NUMBER 21 THAT WAS IN EFFECT FROM 1155 AM UNTIL 500 PM
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHEAST
GEORGIA...BULLOCH...CANDLER...EFFINGHAM...EVANS...JENKINS...LONG...
SCREVEN AND TATTNALL...AND FOR THE FOLLOWING COUNTIES IN SOUTH
CAROLINA...ALLENDALE...HAMPTON AND NORTHERN COLLETON.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS MOVED TOWARD THE
ATLANTIC OR WEAKENED SINCE EARLIER TODAY. BECAUSE OF THIS THERE IS
NO LONGER THE POTENTIAL FOR TORNADOES OR SEVERE THUNDERSTORMS IN
AREAS WEST OF US-17 IN GEORGIA...AND IN LOCATIONS WEST OF A LINE
FROM RIDGELAND TO JACKSONBORO TO GOOSE CREEK TO JAMESTOWN IN SOUTH
CAROLINA.

PM
Local storm report, Feb 22, 3:01 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
301 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    SCARBORO                  GA   WIND DAMAGE
02/22/03   JENKINS                        VERY LARGE TREE LIMB DOWN.
                                          WIND GUSTS ESTIMATED TO 40
                                          OR 50 MPH. REPORTED BY
                                          SPOTTER.

1236 PM    STATESBORO                GA   WIND DAMAGE
02/22/03   BULLOCH                        TRAFFIC SIGNS DOWN. TREE
                                          LIMBS DOWN. REPORTED BY
                                          SPOTTER.

PM
Local storm report, Feb 22, 3:44 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
344 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    WEST ASHLEY               SC   WIND DAMAGE
02/22/03   CHARLESTON                     TREES DOWN. TIME IS WHEN
                                          REPORT WAS RECEIVED. REPORT
                                          BY OFF-DUTY NWS EMPLOYEE.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:18 PM ESTSevere Thunderstorm WarningCHSAllendale57 min
Feb 22, 12:34 PM ESTSevere Thunderstorm WarningCHSHampton41 min
Feb 22, 12:52 PM ESTSevere Thunderstorm WarningCHSColleton53 min
Feb 22, 1:01 PM ESTSpecial Marine WarningCHS89 min
Feb 22, 1:01 PM ESTSpecial Marine WarningCHS89 min
Feb 22, 1:03 PM ESTSevere Thunderstorm WarningCHSJasper57 min
Feb 22, 1:23 PM ESTSevere Thunderstorm WarningCHSBeaufort52 min
Feb 22, 1:37 PM ESTSevere Thunderstorm WarningCHSColleton, Dorchester53 min
Feb 22, 1:45 PM ESTSpecial Marine WarningCHS60 min
Feb 22, 2:01 PM ESTSevere Thunderstorm WarningCHSBerkeley, Charleston74 min
Feb 22, 2:15 PM ESTSpecial Marine WarningCHS2 hr
Feb 22, 2:33 PM ESTSpecial Marine WarningCHS87 min
Feb 22, 4:10 PM ESTSpecial Marine WarningCHS35 min
Feb 22, 4:15 PM ESTSpecial Marine WarningCHS90 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.